Hail, Mellette
- When
- June 9, 3:51 PM MST
- Where
- Mellette County, 6 mi S of White River
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.367, -99.867
Supercell thunderstorms developed in the vicinity of a frontal boundary and a surface low over Todd and Mellette Counties and slowly tracked eastward into Tripp County. Numerous reports of dime to golf ball sized hail were reported from the Mission and White River areas, eastward to Okreek, Winner, and Colome.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Supercell thunderstorms developed in the vicinity of a frontal boundary and a surface low over Todd and Mellette Counties and slowly tracked eastward into Tripp County. Numerous reports of dime to golf ball sized hail were reported from the Mission and White River areas, eastward to Okreek, Winner, and Colome. A tornado developed 3 miles southeast of Winner and tracked southeastward toward Colome. The tornado dissipated west of Colome. The tornado was on the ground for about 10 minutes and produced only minor damage to a couple of farms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 2:12 PM MST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 312 PM MDT MON JUN 9 2003 COLD FRONT NOW LOCATED FROM NEAR D07 TO IEN TO AIA WITH SURF LOW OVER CHERRY COUNTY NEB. LINE OF STORMS MOVING EAST ALONG AND JUST AHEAD OF BOUNDARY. EXPECT MAIN FOCUS OF SEVERE STORMS WITH LARGE HAIL TO BE EAST OF PHILIP AND MARTIN THROUGH 00Z AS FRONT PROGRESSES EASTWARD. THIS LINE MAY ALSO BEGIN TO BOW OUT BEFORE IT EXITS THE CWA...SO WILL ALSO WATCH FOR THREAT OF DAMAGING WINDS. STRONG LOW LEVEL SHEAR AND INCREASING LOW LEVEL MOISTURE LEADING TO POTENTIAL FOR TORNADOES JUST EAST AND NORTHEAST OF SURF LOW AS IT MOVES ACROSS FAR NORTHERN NEB LATE THIS AFT...WHERE TORNADO WATCH CONTINUES. SHOWERS COMING OFF THE MOUNTAINS IN WY WILL DIE OFF EARLY THIS EVE...BUT WILL LIKELY LEAVE ISOLATED IN FOR NORTHEAST WY. ELSEWHERE...SHOULD REMAIN PARTLY CLOUDY. NEXT SHRTWV WILL MOVE INTO THE NORTHERN PLAINS TUE NIGHT. AHEAD OF IT...THERE MAY BE ENUF INSTABILITY FOR ISOLATED SHOWERS AND STORMS ACROSS NORTHEAST WY AND THE HILLS TUE AFT. WAVE WILL MOVE ACROSS NORTHERN PLAINS ON WED WITH CHANCE OF STORMS CONTINUING. IN THE EXTENDED...NEAR ZONAL FLOW WILL KEEP TEMPS NEAR TO SLIGHTLY ABOVE AVERAGE AND BRING A SERIES OF SHORTWVS ACROSS THE REGION THROUGH THE UPCOMING WEEKEND. TIMING OF THESE WAVES IS STILL UP IN THE AIR...BUT EXPECT MAIN THUNDERSTORM ACTIVITY TO BE IN THE AFTERNOON AND EVENING HOURS EACH DAY. .UNR...NONE... ST
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A COOL FRONT WILL MOVE ACROSS THE NORTHERN PLAINS TODAY...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL SOUTH DAKOTA...GENERALLY EAST OF LINE FROM FAITH TO INTERIOR TO MARTIN. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY SOUTH OF INTERSTATE 90 ACROSS SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA TUESDAY THROUGH SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES TRACK ACROSS THE HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY SOUTH OF INTERSTATE 90 ACROSS SOUTH CENTRAL SOUTH DAKOTA. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1257 PM MDT MON JUN 09 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM 2 NW NEMO SD .75 INCH HAIL
06/09/03 LAWRENCE REPORTED BY COOPERATIVE
OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT MON JUN 09 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0117 PM 5 SW RAPID CITY SD 1 INCH HAIL
06/09/03 PENNINGTON REPORTED BY OFF-DUTY
NWS EMPLOYEE.The North Platte radar (KLNX), 167 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
8 hail, 1 tornado. Local standard time, as filed.
Large hail broke car windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyThe tornado archive for South Dakota, 2003Warnings in South Dakota, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364603, 5364604, 5364605, 5363439, 5364606, 5363440, 5363443, 5363441, 5363442.